The Annals of Statistics

Saddlepoint approximations for likelihood ratio like statistics with applications to permutation tests

John Kolassa and John Robinson

Full-text: Open access

Abstract

We obtain two theorems extending the use of a saddlepoint approximation to multiparameter problems for likelihood ratio-like statistics which allow their use in permutation and rank tests and could be used in bootstrap approximations. In the first, we show that in some cases when no density exists, the integral of the formal saddlepoint density over the set corresponding to large values of the likelihood ratio-like statistic approximates the true probability with relative error of order 1/n. In the second, we give multivariate generalizations of the Lugannani–Rice and Barndorff-Nielsen or r* formulas for the approximations. These theorems are applied to obtain permutation tests based on the likelihood ratio-like statistics for the k sample and the multivariate two-sample cases. Numerical examples are given to illustrate the high degree of accuracy, and these statistics are compared to the classical statistics in both cases.

Article information

Source
Ann. Statist., Volume 39, Number 6 (2011), 3357-3368.

Dates
First available in Project Euclid: 5 March 2012

Permanent link to this document
https://projecteuclid.org/euclid.aos/1330958682

Digital Object Identifier
doi:10.1214/11-AOS945

Mathematical Reviews number (MathSciNet)
MR3012411

Zentralblatt MATH identifier
1246.62121

Subjects
Primary: 62G20: Asymptotic properties 62G09: Resampling methods
Secondary: 60F10: Large deviations

Keywords
Randomization tests nonparametric tests large deviations

Citation

Kolassa, John; Robinson, John. Saddlepoint approximations for likelihood ratio like statistics with applications to permutation tests. Ann. Statist. 39 (2011), no. 6, 3357--3368. doi:10.1214/11-AOS945. https://projecteuclid.org/euclid.aos/1330958682


Export citation

References

  • [1] Albers, W., Bickel, P. J. and van Zwet, W. R. (1976). Asymptotic expansions for the power of distribution free tests in the one-sample problem. Ann. Statist. 4 108–156.
  • [2] Barndorff-Nielsen, O. E. (1986). Inference on full or partial parameters based on the standardized signed log likelihood ratio. Biometrika 73 307–322.
  • [3] Barndorff-Nielsen, O. E. and Cox, D. R. (1984). Bartlett adjustments to the likelihood ratio statistic and the distribution of the maximum likelihood estimator. J. Roy. Statist. Soc. Ser. B 46 483–495.
  • [4] Borovkov, A. A. and Rogozin, B. A. (1965). On the multi-dimensional central limit theorem. Theory Probab. Appl. 10 55–62.
  • [5] Cramér, H. (1938). Sur un noveau théorème–limite de la théorie des probabilitiés. Actualités Schi. Indust 736 5–23.
  • [6] Davison, A. C. and Hinkley, D. V. (1997). Bootstrap Methods and Their Application. Cambridge Series in Statistical and Probabilistic Mathematics 1. Cambridge Univ. Press, Cambridge.
  • [7] Genz, A. (2003). Fully symmetric interpolatory rules for multiple integrals over hyper-spherical surfaces. J. Comput. Appl. Math. 157 187–195.
  • [8] Jing, B. Y., Feuerverger, A. and Robinson, J. (1994). On the bootstrap saddlepoint approximations. Biometrika 81 211–215.
  • [9] Osipov, L. V. (1981). On large deviations for sums of random vectors in Rk. J. Multivariate Anal. 11 115–126.
  • [10] Robinson, J. (2004). Multivariate tests based on empirical saddlepoint approximations. Metron 62 1–14.
  • [11] Robinson, J., Höglund, T., Holst, L. and Quine, M. P. (1990). On approximating probabilities for small and large deviations in Rd. Ann. Probab. 18 727–753.
  • [12] Robinson, J., Ronchetti, E. and Young, G. A. (2003). Saddlepoint approximations and tests based on multivariate M-estimates. Ann. Statist. 31 1154–1169.